Hail, Grafton
- When
- May 31, 4:10 PM EST to 4:14 PM EST
- Where
- Grafton County, 0.69 mi S of Littleton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.310, -71.770
A severe thunderstorm produced 1 inch hail in Littleton.
A cold front sweeping in from the west on the afternoon of May 31st was the focus for afternoon and evening thunderstorms. Numerous storms became severe in inland locations away from a deep marine layer across southern Maine and southeast New Hampshire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A cold front sweeping in from the west on the afternoon of May 31st was the focus for afternoon and evening thunderstorms. Numerous storms became severe in inland locations away from a deep marine layer across southern Maine and southeast New Hampshire. Multiple reports of large hail and wind damage were associated with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 31, 2:26 PM EST, 1 hour 44 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Gray ME 326 PM EDT Wed May 31 2017 .SYNOPSIS... A cold front will sweep east and cross the region accompanied by showers and thunderstorms. A surface trough will cross the area on Thursday and may touch off a few mountain showers. Low pressure and a trailing frontal system will cross the region Friday and Friday night with rain. Another low pressure system may bring rain to the region Sunday and Monday. && .NEAR TERM /THROUGH TODAY/... Severe thunderstorm watch number 300 has been issued for a portion of the forecast area. We continue to slowly destabilize across NH...and enough instability should develop to support severe thunderstorms this afternoon and early evening when coupled with the moderate deep layer shear and steep mid level lapse rates. Damaging winds and large hail will be the main threats, with the most probable location being western and southern NH. Toward the ME and NH coastal plain, the marine layer should act to weaken the storms this evening with only a very low prob of severe there, although lightning could very well be a threat. && .SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/... Tstorm threat will diminish after 9 PM with storms moving offshore. Fog and stratus will likely be common overnight, especially on the coastal plain. The upper level low will move overhead on Thursday, with convective showers likely, especially in the north. A few rumbles of thunder with small hail will be possible as well with the very cold air aloft. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... A large upper level low pressure system will be situated over southeastern Canada on Friday. Steep low level lapse rates will allow for showers to form, mainly during the afternoon and early evening hours. The upper level feature will be east of our region Saturday, however there will still be sufficient moisture and steep lapse rates to produce a shower or two. Sunday may be the dry day for the next several days. A weak and fast moving ridge of high pressure will allow for some sunshine as one system exits the region and yet another system approaches. Yet another upper level low pressure system will dig south from the Great Lakes region on Monday. This will trigger cyclogenesis along the Mid Atlantic region which will allow for a steady and very chilly rain to break out across the region. By Tuesday, a complex area of low pressure will be sliding northeast off Cape Cod, continuing well below normal temperatures and a damp, dreary pattern with plenty of low clouds and precipitation. The main area of low pressure will exit the region by Wednesday, however the upper level low will allow for more scattered showers in Maine and New Hampshire. A weak ridge of high pressure to follow. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... Short Term /through Wednesday night/...Conditions are generally LIFR to IFR at this time with showers along the coast and fog and stratus elsewhere. Some improvement to IFR/MVFR is expected this morning...however southerly winds will keep a marine layer in place with stratus and fog persisting in spots. Showers will arrive generally from west to east this evening possible bringing briefly gusty winds and -TSRA to MHT...LEB...CON...and HIE. Long Term...VFR conditions are expected Friday except in the mountains where lower conditions in showers are expected. More widespread MVFR/IFR conditions are possible Friday night in rain with improving conditions for Saturday. More rain and low ceiling and visibilities expected Monday and Tuesday. && .MARINE... Short Term...Winds/seas stay below SCA levels through Thursday. Long Term...Winds and seas should stay below SCA criteria, however periods of rain and fog will make for poor marine conditions at times through the weekend. Low pressure may provide gusty northeasterly winds and building seas early next week. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && JC/MLE
Hazardous Weather Outlook National Weather Service Gray ME 129 PM EDT Wed May 31 2017 MEZ007-008-012-013-NHZ001>009-011-015-011730- Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Cheshire-Western And Central Hillsborough- 129 PM EDT Wed May 31 2017 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ009-011730- Central Somerset- 129 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for west central Maine. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will affect the region this afternoon and evening. A few thunderstorms could be severe with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ014-018>028-NHZ010-013-014-011730- Southern Somerset-Interior York-Interior Cumberland-Androscoggin- Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc- Lincoln-Knox-Coastal Waldo-Strafford-Interior Rockingham- Coastal Rockingham- 129 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will affect the region this afternoon and evening. There is a marginal threat that a few thunderstorms could be strong with small hail and gusty winds being the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NHZ012-011730- Eastern Hillsborough- 129 PM EDT Wed May 31 2017 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-011730- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 129 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Widely scattered thunderstorms are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Gray ME
241 PM EDT WED MAY 31 2017
NHZ007-011-311915-
Cheshire-Sullivan-
241 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SULLIVAN AND
NORTHWESTERN CHESHIRE COUNTIES...
At 241 PM EDT, a strong thunderstorm was located over Walpole, or
over Bellows Falls, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bellows Falls, Charlestown, Walpole, Alstead, Gilsum, Marlow, Surry,
Acworth, Langdon and Westminster Station.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4308 7244 4310 7244 4311 7243 4313 7244
4314 7246 4317 7245 4322 7230 4306 7221
4304 7246 4305 7247
TIME...MOT...LOC 1841Z 254DEG 17KT 4310 7242PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
247 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL HINSDALE 42.79N 72.48W
05/31/2017 M0.70 INCH CHESHIRE NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1704001
MCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL WALPOLE 43.08N 72.43W
05/31/2017 M0.70 INCH CHESHIRE NH TRAINED SPOTTER
CORRECTED LOCATION
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER GYX1704001
MCSpecial Weather Statement
National Weather Service Gray ME
425 PM EDT WED MAY 31 2017
NHZ002-003-312115-
Northern Grafton-Southern Coos-
425 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COOS AND NORTH
CENTRAL GRAFTON COUNTIES...
At 424 PM EDT, a strong thunderstorm was located 9 miles west of
Lower Waterford, or 16 miles west of Littleton, moving east at 45
mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Littleton, Lancaster, Bethlehem, Carroll, Lisbon, Dalton, Whitefield,
Monroe, Lyman, Mcindoe Falls, South Lunenburg and Northumberland.
This includes Interstate 93 between mile markers 122 and 131.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4430 7203 4432 7203 4435 7191 4434 7187
4435 7182 4438 7182 4440 7179 4441 7171
4444 7166 4449 7163 4448 7163 4450 7158
4452 7159 4454 7158 4456 7160 4456 7157
4436 7145 4423 7205 4428 7207
TIME...MOT...LOC 2024Z 249DEG 40KT 4436 7210
mleSpecial Weather Statement
National Weather Service Gray ME
444 PM EDT WED MAY 31 2017
MEZ009-312100-
Central Somerset-
444 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...
At 444 PM EDT, a strong thunderstorm was located 14 miles west of
Seboomook, or 22 miles northeast of Jackman, moving northeast at 40
mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Seboomook, Soldiertown, Pittston Academy Grant, Hammond, Plymouth and
Comstock.
LAT...LON 4597 6968 4578 6998 4590 7018 4597 7011
4598 6984 4598 6968
TIME...MOT...LOC 2044Z 222DEG 34KT 4590 7002
mleThe Burlington radar (KCXX), 113 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
10 hail, 4 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm produced 1 inch hail in Littleton.
A severe thunderstorm produced 1 inch hail in Hanover.
A thunderstorm produced 0.88 inch hail in Waterville Valley.
A severe thunderstorm produced 1 inch hail in Madison.
A severe thunderstorm produced 1 inch hail in West Ossipee.
A severe thunderstorm produced 1.75 inch hail in Silver Lake.
A severe thunderstorm produced 1.50 inch hail in Madison.
A severe thunderstorm downed a tree in Brookfield.
A severe thunderstorm produced 1 inch hail in Effingham Falls.
A severe thunderstorm downed trees and on wires in Canterbury.
A severe thunderstorm produced 1 inch hail in Hudson Center.
A severe thunderstorm downed large branches in Derry.
A thunderstorm produced 0.75 inch hail in Wonalancet.
A severe thunderstorm downed trees on wires in Madbury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2017Every state in 2017This day in weather historyWarnings in New Hampshire, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702088, 702089, 702090, 702091, 702092, 702093, 702094, 702103, 702095, 702098, 702096, 702100, 702097, 702099.